Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 39, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 11, 2005, 4:45 PM CDT for Red Willow County, Nebraska. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2005, 4:45 PM CDT (21:45 UTC)
- Expired
- May 11, 2005, 5:03 PM CDT
- In force
- 18 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Red Willow County, NE
The radar
The Goodland radar (KGLD), 133 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 3:10 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 189 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 112145 RRA SVRGLD NEC145-112245- /O.NEW.KGLD.SV.W.0039.050511T2145Z-050511T2245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 445 PM CDT WED MAY 11 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RED WILLOW COUNTY IN SOUTHWEST NEBRASKA * UNTIL 545 PM CDT * AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 6 MILES WEST OF DANBURY...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCCOOK AROUND 500 PM CDT... INDIANOLA AND BARTLEY AROUND 505 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 3999 10070 4000 10027 4042 10029 4041 10071 $$ BULLER
1 follow-up statement
000 WWUS53 KGLD 112203 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 403 PM MDT WED MAY 11 2005 NEC145-112213- /O.CAN.KGLD.SV.W.0039.000000T0000Z-050511T2245Z/ RED WILLOW NE- 503 PM CDT WED MAY 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR RED WILLOW COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3999 10070 4000 10027 4042 10029 4041 10071 $$ BULLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:31 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, May 11, 1:31 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 1231 PM MDT WED MAY 11 2005 .DISCUSSION...A SEVERE WEATHER OUTBREAK IS EXPECTED THIS AFTERNOON AND EVENING. SEE THE HAZARDOUS WEATHER OUTLOOK/TOPHWOGLD/ FOR MORE DETAIL. MUCH OF THE FORECAST AREA WILL BE IN A ZONE OF EAST TO SOUTHEASTERLY UPSLOPE FLOW LOCATED JUST NORTH OF A STALLED FRONTAL BOUNDARY. HEATING NORTH OF THE BOUNDARY WILL GENERATE AIR RICH IN BOTH INSTABILITY AND LOW LEVEL WIND SHEAR...WHICH WILL ENHANCE THE SEVERE WEATHER POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70. OTHER SEVERE STORMS MAY FORM SOUTH OF THE INTERSTATE ALONG AND AHEAD OF A DRYLINE WHICH WILL INTERSECT THE FRONT NEAR THE COLORADO STATE LINE JUST WEST OR SOUTHWEST OF GOODLAND. THIS PLACES A LARGER THAN USUAL PART OF THE FORECAST AREA AT RISK FOR SIGNIFICANT SEVERE WEATHER. DIFFLUENCE ALOFT AND AMPLE SUNSHINE SHOULD REMOVE THE CAP EARLY THIS AFTERNOON. THE ONLY NEGATIVE SEEMS TO BE SHALLOW MOISTURE ON REGIONAL SOUNDINGS...BUT MOISTURE POOLING ALONG BOUNDARIES SHOULD BE MORE THAN SUFFICIENT TO RESULT IN CONVECTIVE INITIATION. THE CHANCE FOR MEASURABLE RAIN WILL BE HIGHER ALONG AND NORTH OF THE FRONT WHERE WARM ADVECTION WILL AID IN OVERALL COVERAGE. LOCALLY HEAVY RAINFALL WILL OCCUR...BUT THE AREA OF STORMS WILL BE MOVING OUT OF THE REGION BY MIDNIGHT...SO DO NOT ANTICIPATE ANY EXCESSIVE RAINFALL. WIDESPREAD STRONG WINDS ARE ALSO A CONSIDERATION TODAY. WITH MARGINAL ADVISORY SPEEDS FROM THE SOUTH THIS AFTERNOON...HAVE OPTED TO CLEAR MUCH OF THE WIND ADVISORY...IN FAVOR OF KEEPING OUR FOCUS ON THE THUNDERSTORM THREAT. A SECOND WIND THREAT WILL DEVELOP BEHIND A STRONG COLD FRONT THIS EVENING. THE COLD FRONT WILL BEGIN TO SURGE ACROSS EASTERN COLORADO AND POSSIBLY INTO WESTERN KANSAS. STRONG COLD ADVECTION AND STEEP LOW LEVEL LAPSE RATES AHEAD OF THE FRONT WILL CONTRIBUTE TO EASY TRANSPORT OF STRONG WINDS TO THE SURFACE. CONVECTION MAY ALSO PLAY A ROLE...SO WILL WATCH THIS AREA FOR POSSIBLE HIGH WIND WARNING IF THE SCENARIO UNFOLDS. THE GREATEST RISK WOULD BE OVER EASTERN COLORADO. TEMPERATURES PLUMMET TONIGHT BEHIND THE FRONT...REACHING THE UPPER 30S OVER THE NORTHWEST FORECAST AREA. AT UPPER LEVELS HOWEVER...THE MEAN LONGWAVE TROF WILL STAY OVER THE ROCKIES ON THURSDAY...AND MODELS DEPICT A LINE OF THUNDERSTORMS MOVING OFF THE FRONT RANGE AND ACROSS THE TRI STATE THURSDAY NIGHT. LOW CLOUDS MAY LIMIT INSTABILITY AND CAUSE THE STORMS TO WEAKEN AS THEY MOVE INTO KANSAS AND NEBRASKA. THEREFORE...WILL NOT GO WITH THE LIKELY POPS ADVERTISED BY THE MODELS...BUT WILL MAINTAIN 30 TO 40 POPS. HAVE ADDED PATCHY FOG FOR FRIDAY MORNING...SUPPORTED BY MOS AND ETA SOUNDINGS. OTHERWISE...THE FORECAST STARTS TO DRY OUT...AND ANY LIGHT RAIN SHOWERS SHOULD BE GONE BY FRIDAY EVENING. UPPER FLOW BECOMES NORTHWEST AT THIS TIME...AND SURFACE RIDGING WILL PUSH MOISTURE DOWN INTO FAR SOUTHWEST TEXAS...KEEPING THE HIGH PLAINS DRY AND SEASONABLE. A NARROW AXIS OF MOISTURE MAY RETURN SUNDAY NIGHT...AND THE GFS DOES INDICATE A DECENT AMOUNT OF ISENTROPIC LIFT EAST OF HIGHWAY 25. FOR NOW WILL KEEP SILENT 10 POPS. UPPER FLOW WILL TRANSITION BACK TO SOUTHWESTERLY...AND ANOTHER CANADIAN COLD FRONT WILL DROP INTO NEBRASKA EARLY NEXT WEEK. THERE MAY BE SOME THUNDERSTORM ACTIVITY ALONG THE FRONT AND POSSIBLY ON THE DRYLINE...BUT FOR NOW CONFIDENCE IS TOO LOW...AND WILL KEEP THE FORECAST DRY. TEMPERATURES WILL WARM INTO THE 80S BEGINNING MONDAY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...WIND ADVISORY UNTIL 6 PM MDT(7 PM CDT) FOR ZONES 014-015-016-027-028-029-041-042. NE...NONE. CO...NONE. && BURKE
Hazardous weather outlook, May 11, 10:59 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 959 AM MDT WED MAY 11 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 959 AM MDT WED MAY 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS THE TRI STATE AREA THIS AFTERNOON THROUGH TONIGHT. THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING. THUNDERSTORMS WILL BEGIN TO DEVELOP AFTER 1 PM MDT (2 PM CDT) ALONG AND NORTH OF A TRIBUNE TO GOVE LINE...BUT AS A LOW PRESSURE SYSTEM CONTINUES TO DEVELOP THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE ENTIRE AREA BY 4 PM MDT (5 PM CDT). ANY STORM THAT FORMS THIS AFTERNOON WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE WITH HAIL UP TO THE SIZE OF BASEBALLS AND DAMAGING THUNDERSTORM WINDS WHICH COULD BE ACCOMPANIED BY BLOWING DUST. THERE IS ALSO A THREAT FOR TORNADOES ACROSS THE ENTIRE TRI STATE AREA WITH A HEIGHTENED THREAT FOR A FEW STRONG TORNADOES ALONG AND NORTH OF INTERSTATE 70...AND ALONG AND EAST OF A GOODLAND TO LEOTI LINE. A COLD FRONT WILL SLIDE ACROSS THE AREA OVERNIGHT...BRINGING AN END TO THE POTENTIAL FOR SEVERE WEATHER AFTER 1 AM MDT (2 AM CDT). ONCE AGAIN THERE IS THE POTENTIAL FOR WIDESPREAD SEVERE WEATHER ACROSS THE TRI STATE AREA THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA ALL HAZARDS RADIO AND OTHER LOCAL MEDIA FOR THE LATEST DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLIGHT RISK OF SEVERE WEATHER WILL EXIST AGAIN ON THURSDAY. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN THREAT. THUNDERSTORMS SHOULD DEVELOP OVER EASTERN COLORADO NEAR THE DRYLINE DURING THE AFTERNOON AND THEN MOVE EAST INTO KANSAS DURING THE LATE AFTERNOON AND EVENING. THUNDERSTORMS MAY LINGER ACROSS PARTS OF WESTERN KANSAS THROUGH FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE ENTIRE TRI STATE AREA AFTER 1 PM MDT (2 PM CDT). JRM
In the hours before
Local storm report, May 11, 4:38 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL WRAY 40.08N 102.23W
05/11/2005 1.00 INCH YUMA CO TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 11, 4:41 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL CEDAR BLUFFS 39.98N 100.56W
05/11/2005 1.00 INCH DECATUR KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 11, 4:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
342 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL WRAY 40.08N 102.23W
05/11/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 11, 4:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL WRAY 40.08N 102.23W
05/11/2005 1.50 INCH YUMA CO TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 11, 4:44 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL OBERLIN 39.82N 100.53W
05/11/2005 1.00 INCH DECATUR KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, May 11, 4:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT WED MAY 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 SE WRAY 40.05N 102.19W
05/11/2005 1.75 INCH YUMA CO TRAINED SPOTTER
&&
JOHNSONThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:11 PM CDT | Tornado Warning | GLD | Hitchcock | 49 min |
| May 11, 4:39 PM CDT | Tornado Warning | GLD | Dundy | 51 min |
| May 11, 5:24 PM CDT | Tornado Warning | GLD | Dundy | 53 min |
| May 11, 6:14 PM CDT | Tornado Warning | GLD | Dundy | 46 min |
| May 11, 6:57 PM CDT | Severe Thunderstorm Warning | GLD | Dundy | 33 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.